Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Amy

My name is Amy and today (June 24th,2008) I am one year benzo free!!! I am doing great and living life to the fullest! Here is my story.

Around October of 2006 I started noticing a louder ringing in my ears than I would normally hear. This was the start of my battle with benzodiazepine withdrawal. I remember researching the ringing in my ears and discovering that it was called tinnitus and there was and still is....no cure. I panicked. I started taking vitamins that were supposed to help and prepared to quit anything that could be causing it.

While researching on the computer, I read that my lorazepam (Ativan) could be a cause, also smoking, drinking, supplements, etc.....could be causing it too so I decided to stop all of it! I also went to a chiropractor and an ENT and an audiologist.

The tinnitus started screaming and my body went into shock. I was scared out of my mind! I called my Doctor and he had said that it was ok to just stop taking the Ativan because it was such a small dose (.5mg) and his nurse told me to take Benedryl for sleep instead. This my friends put me over the edge! I heard electric sounds in my brain all night, voices, loud ringing, my body jolted every few minutes, it was awful!!!

By December 2006 I had found out that my hearing was exactly normal. No hearing loss. My tinnitus had to be coming from somewhere? Oh, and my ENT also told me if I was so upset or depressed about it then I should go on Zoloft. What in the world?????

So, I was not happy with any of them and while I kept my search up on the internet I found www.benzo.org.uk and joined the benzo yahoo group and later the benzo island group and this is where I learned that tinnitus is a common symptom of benzo withdrawal and the reason I started hearing it before the cold turkey was probably because of tolerance withdrawal. And to think many people are put on Xanax FOR tinnitus!!!

My battle with withdrawal was not easy at all. First, with the help of benzo yahoo, I tried to reinstate my Ativan and tried liquid titrating it. I also tried splitting it into 3 doses a day. I had so many symptoms, it was horrible. The electronic sounds in my head was called Exploding Head Syndrome, I also had bad anxiety but didn't know what that was yet so I was just scared out of my mind, I had bad jerking while trying to sleep, and of course less sleep. From one of the tinnitus support groups I had joined, I found a friend who sent me a CD with what they called "pink noise" on it and that helped me allot. I played it on my ipod everywhere we went as a family. I played it continuously through out the day. I played it all night. It masked the sound of my tinnitus but drove my family nuts.

I could not leave the house much. I couldn't function at all really. My husband had to cook, clean, and help the boys with everything. I felt my life was over. I kept in very close touch with the benzo yahoo group and with my friends at benzo island. The moderators helped me every step of the way on benzo yahoo. I got advice from Anthea every day through e- mail. Thank you Anthea! and all of these people helped me get through my worst challenges.

My Doctor was laughing at me basically. My husband had to convince him to help me cross over to Valium and for him to keep giving it to me. My husband had to go to every appointment with me or else he would've said no.

I crossed over to valium because I couldn't really ever stabilize on the Ativan and I was hoping for some relief from my anxiety. It did help. I up dosed just a bit though to 6mg valium = .6ativan, I was only on .5 but it is hard to cross over to 5 mg and I wanted to up dose to see if it helped the tinnitus and anxiety.

At first I slept a little better but, it did not help the tinnitus. I also developed a terrible fear of food since I had heard on the tinnitus boards that salt causes tinnitus to be louder. I barely ate: oatmeal plain, peanut butter toast, and unsalted meat and veggies for dinner. I barely ate at all. Later I started to eat a little Total cereal with fruit in it before bed just to get some vitamins in me because I got so frail. I am supposed to weigh around 130 pounds and I was down to 110, I looked really boney and sickly.

I started a journal and it became mostly about my tinnitus and food until I got down to the lower doses later and then started adding foods again and realized that the salt or foods weren't the problem. It was just the cold turkey or tolerance withdrawal that caused the tinnitus and it was getting a little better as I reached the lower doses.

During those hard months of withdrawal I believe I suffered hypercosis (everything was really loud), terrible shoulder pain, horrible continuous tinnitus, really bad nervousness (anxiety), blurred vision, heart palps, muscle twitching (allot of times in really strange places), chest pain, loud spikes of tinnitus that lasted a couple of hours in the middle of the night, bad concentration, shakiness, oily skin and pimples but yet dry nasal cavities, abnormal periods, RLS, and sadness toward the end of withdrawal. There are probably more symptoms I forgot but, those were the worst of them. I remember the shoulder cramping being so intense and the tinnitus awful all the time.

As I got to the end of my taper, I got braver with the help of my Dear Friends Sandy (a Christian lady I met on BI), and my friends here in my town Dawn and Marlene. All of my other friends and relatives stayed away because they couldn't understand what had happened to me and thought I was having a nervous breakdown or something else. We did not go anywhere except when I felt better I pushed myself to go to church.

My friend Sandy would talk to me on my cell phone while I would go to the store or wherever I was trying to go just so I could get through it. I was on the computer day and night with the boards and Anthea.

I took .5 off my 6mg of valium every 10 days and I just couldn't handle the cuts so somewhere in there I started taking .25 off instead every 7 days. I was taking 3 doses all the way down so I had to cut the pills up into pieces with a blade or pill cutter. It was such a mess but, I did it! I would take my crushed pill in its wax paper with me if I had to when I went somewhere, along with my food of course.

As spring of 2007 approached, I was able to do more and more. We went to picnics and our boys' concerts and such. I wore ear plugs at loud places and started to eat regular foods here and there. I realized that food was not my problem with the tinnitus and started to eat ALLOT more as I felt better. I would also say that as the months went by my symptoms got less and less except around my period time. The symptoms like a little nervousness and eye twitching would come back one month along with louder tinnitus for that week, and then another month it would be a little chest pain etc....until eventually I was symptom free except for tinnitus.

 Today, my tinnitus is really the only remaining symptom of withdrawal. I do not chose to think that I have any permanent damage. I chose to believe that my tinnitus WILL burn out one day just like all of my other symptoms! I still talk to my friend Sandy whom was a little behind me in her taper. We talk everyday and have remained very close. I also try to visit the support boards when I can and pray that I can give hope to those who need to know there is light at the end of the tunnel. It is very possible to return to your normal life. I sure have! A year ago I was going and doing but, I still had symptoms and sometimes it was still difficult. Today, I don't give it a second thought and my family is my life! I was so very clingy last year and did not like to be alone or without my family at all. Today I can get away by myself and enjoy it once in a while again! We are traveling again and living normal lives. I am even flying by myself next month to go see my Sandy in New York!

Life is wonderful now and I am trying to live every second of it better and with more appreciation than ever before. I also know that without my moderators, friends and Jesus Christ, this would have been ten times harder. I give all my thanks to them! I can now say that I am living proof that you CAN get through benzo withdrawal and get your life back! You really can! I am 98% healed now and can't wait to tell you when the tinnitus disappears and I am 100% !!! :) God Bless You all!! and thank you to those who were always there for me! I have not forgotten you and I pray for you every day. You are all wonderful people and I love you for it!! Love, Amy

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015